Winter Storm, Adams
- When
- January 3, 12:00 AM CST to 12:00 PM CST
- Where
- Adams forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
The combination of the snow, sleet and freezing rain brought treacherous winter weather conditions to a section of south-central Nebraska. In some areas, 1 to 2 inches of sleet fell.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
The combination of the snow, sleet and freezing rain brought treacherous winter weather conditions to a section of south-central Nebraska. In some areas, 1 to 2 inches of sleet fell. Locations near the Kansas border from Franklin to Hebron were coated with over one-quarter inch of ice.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 2, 3:25 PM CST, 8 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 325 PM CST SUN JAN 2 2005 .SHORT TERM...FIRST PROBLEM IN THE NEAR TERM IS FREEZING RAIN POTENTIAL TONIGHT. A SHORTWAVE IS EXPECTED TO LIFT ACROSS THE AREA TONIGHT WHILE MOISTURE INCREASES ACROSS THE AREA. WHILE THE STRONGEST LIFT IS EXPECTED TO REMAIN SOUTH AND EAST OF THE FORECAST AREA...THERE SHOULD STILL BE ENOUGH FORCING TO PRODUCE SOME LIGHT PRECIPITATION INTO EARLY MONDAY MORNING. FORECAST SOUNDINGS SUGGEST IT WILL BE WARM ENOUGH ALOFT TO KEEP THE PRECIPITATION LIQUID...AND WITH SHALLOW COLD AIR AT THE SURFACE THIS SHOULD LEAD TO LIGHT FREEZING RAIN. DECIDED TO ISSUE A WINTER WEATHER ADVISORY FROM 9 PM TONIGHT UNTIL 9 AM MONDAY FOR AREAS ROUGHLY SOUTH OF A LINE FROM CAMBRIDGE TO GENEVA WHERE AROUND A TENTH OF AN INCH OF RAIN IS POSSIBLE. ATTENTION THEN TURNS TO WHAT APPEARS TO BE A POTENTIALLY SIGNIFICANT WINTER STORM TUESDAY INTO WEDNESDAY. THE ETA AND GFS ARE IN AGREEMENT IN TAKING THE CURRENT UPPER LEVEL LOW OFF THE COAST OF CALIFORNIA AND MOVING IT THROUGH THE CENTRAL PLAINS TUESDAY INTO WEDNESDAY. MODEL GENERATED VERTICAL VELOCITIES ARE STRONG ON TUESDAY AS THE FIRST PIECES OF ENERGY EJECT ACROSS THE AREA...AND THEN GRADUALLY DECLINE AS THE UPPER LEVEL ENERGY PUSHES THROUGH ON WEDNESDAY. LOW LEVEL WARM AIR ADVECTION AND ISENTROPIC LIFT WILL ALSO AID IN THE PRECIPITATION DEVELOPMENT. THERE IS SOME QUESTION ABOUT PRECIPITATION TYPE...ESPECIALLY EARLY ON TUESDAY...HOWEVER ANALYSIS OF VARIOUS PARTIAL THICKNESS VALUES AND FORECAST SOUNDINGS SUGGEST THAT ANY FREEZING RAIN OR SLEET THAT OCCURS ON TUESDAY SHOULD CHANGE TO SNOW TUESDAY AFTERNOON OR EARLY TUESDAY EVENING...WITH THE CHANGE OVER OCCURRING FIRST IN THE NORTH AND WEST AND LAST IN THE SOUTH AND EAST. SNOW AMOUNTS COULD BE SIGNIFICANT WITH MIXING RATIOS OF 4 TO 6 G/KG AVAILABLE DURING THE TIME OF MAXIMUM ISENTROPIC LIFT. CROSS SECTIONS ALSO SHOW A BULLSEYE OF OMEGA THROUGH THE DENDRITIC LAYER. WHAT THIS ALL BOILS DOWN TO IS THAT WE ARE GOING TO ISSUE A WINTER STORM WATCH FOR TUESDAY AND WEDNESDAY FOR THE ENTIRE GID CWA. STORM TOTAL SNOWFALL AMOUNTS OF 4 TO 8 INCHES ARE POSSIBLE ACROSS A GOOD PORTION OF THE FORECAST AREA...HOWEVER IF THE PHASE CHANGE TAKES LONGER THAN EXPECTED IN THE SOUTHEAST...THAT MAY CUT INTO THE AMOUNTS...BUT IT WILL STILL BE TREACHEROUS DUE TO FREEZING RAIN AND POSSIBLY SLEET. .LONG TERM...WEDNESDAY EVENING ON...THIS IS THE BENIGN PART OF THE FORECAST. VERY COLD NIGHT EXPECTED WEDNESDAY NIGHT WITH SKIES CLEARING AND WINDS DROPPING AS HIGH PRESSURE BUILDS IN. EXPECT GOOD SNOW COVER OVER THE CWFA AND HAVE CONTINUED WITH LOWS FROM ABOUT 3 BELOW TO 6 ABOVE. THIS MAY NOT BE COLD ENOUGH...BUT WE HAVE A LITTLE TIME. THERE WILL SOME MODERATION WILL BE AS LEE TROUGH SETS UP BY FRIDAY AND UPPER FLOW IS MORE ZONAL...BUT MORE SO IN THE BASE OF A LARGE LONG WAVE TROUGH. HAVE KEPT TEMPERATURES ON THE COOL SIDE...EITHER SIDE OF NEAR NORMAL. SNOW COVER WILL AGAIN PLAY A BIG ROLE. DRY THROUGH THE PERIOD. COULD BE ANOTHER SHOT OF COLD AIR IN DAY 7 BUT TOO EARLY TO MAKE ANY SIGNIFICANT CHANGES...OTHER THAN THOSE WHICH ARE WITHIN THE CONTEXT OF COLLABORATIVE EFFORT. && .GID WATCHES/WARNINGS/ADVISORIES... NE...WINTER WEATHER ADVISORY FROM 9 PM TONIGHT UNTIL 9 AM MONDAY FOR NEZ076-077-082>087. WINTER STORM WATCH ALL GID NEBRASKA COUNTIES 6 AM TUESDAY THROUGH 6 PM WEDNESDAY. KS...WINTER WEATHER ADVISORY FROM 9 PM TONIGHT UNTIL 9 AM MONDAY FOR KSZ005>007-017>019. WINTER STORM WATCH ALL GID KANSAS COUNTIES 6 AM TUESDAY THROUGH 6 PM WEDNESDAY. && KING/MORITZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 355 PM CST SUN JAN 2 2005 KSZ005>007-017>019-NEZ076-077-082>087-031200- CLAY NE-FILLMORE NE-FRANKLIN NE-FURNAS NE-HARLAN NE-JEWELL KS- MITCHELL KS-NUCKOLLS NE-OSBORNE KS-PHILLIPS KS-ROOKS KS-SMITH KS- THAYER NE-WEBSTER NE- INCLUDING THE CITIES OF...PHILLIPSBURG 355 PM CST SUN JAN 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT FREEZING RAIN IS EXPECTED TO DEVELOP ACROSS THE AREA AFTER 9 PM THIS EVENING. ICE ACCUMULATIONS ON ROADS AND SIDEWALKS WILL BE ENOUGH FOR WALKING OR TRAVELING TO BE CONSIDERED HAZARDOUS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FREEZING RAIN SHOULD END BY MIDDAY ON MONDAY. AREA ROADS AND SIDEWALKS MAY REMAIN SLICK INTO MONDAY AFTERNOON AND EVENING. A MAJOR WINTER STORM IS EXPECTED TO BRING A MIXTURE OF ICE AND SNOW TO THE AREA. A WINTER STORM WATCH HAS BEEN POSTED FOR TUESDAY MORNING THROUGH WEDNESDAY EVENING. SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE POSSIBLE BY WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF PRECIPITATION AND ANY ACCUMULATIONS THEY ARE RECEIVING TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) NEZ039>041-046>049-060>064-072>075-031200- ADAMS NE-BUFFALO NE-DAWSON NE-GOSPER NE-GREELEY NE-HALL NE- HAMILTON NE-HOWARD NE-KEARNEY NE-MERRICK NE-NANCE NE-PHELPS NE- POLK NE-SHERMAN NE-VALLEY NE-YORK NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON AND YORK 355 PM CST SUN JAN 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT THERE IS A CHANCE FOR LIGHT FREEZING RAIN...MAINLY AFTER MIDNIGHT TONIGHT. THIS MAY CREATE A FEW SLICK SPOTS ON BRIDGES AND SIDEWALKS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE LIGHT FREEZING RAIN SHOULD END BY MIDDAY ON MONDAY. SOME SLICK SPOTS MAY REMAIN INTO MONDAY AFTERNOON AND EVENING. A MAJOR WINTER STORM IS EXPECTED TO BRING A MIXTURE OF ICE AND SNOW TO THE AREA. A WINTER STORM WATCH HAS BEEN POSTED FOR TUESDAY MORNING THROUGH WEDNESDAY EVENING. SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE POSSIBLE BY WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF PRECIPITATION AND ANY ACCUMULATIONS THEY ARE RECEIVING TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) KISNER
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434581, 5434582, 5434583, 5434584, 5434585, 5434586, 5434587.